Lamictal's Black Box Warning on Severe Rash

Risk of Life-Threatening Rash with Lamictal

The lamotrigine chemical structure.
The lamotrigine chemical structure.. MOLEKUUL/SCIENCE PHOTO LIBRARY/Getty Images

Lamictal (lamotrigine) is an anticonvulsant medication that is commonly prescribed as a mood stabilizer for adults who have bipolar disorder. While Lamictal is particularly beneficial in delaying depressive episodes in bipolar disorder, people who take it are at risk for developing a potentially fatal skin rash that requires hospitalization and immediate discontinuation.

Lamictal's Black Box Warning

The US Food and Drug Administration (FDA) requires that Lamictal's prescribing information contain a black box warning.

This warning describes the risk of developing a rare and serious skin rash called Stevens-Johnson syndrome or toxic epidermal necrolysis. These skin rashes develop as a result of an immune system reaction to Lamictal, called a hypersensitivity reaction. This reaction causes the top layer of a person's skin (epidermis) to separate from the middle layer (dermis). In addition to the skin, these life-threatening disorders affect a person's mucous membranes (e.g. mouth, lips, vagina, and urethra).

What Percentage of People Develop a Serious Skin Rash on Lamictal?

In adults taking Lamictal alone for their bipolar or other mood disorder, a serious rash occurred in 8 per 1,000 patients. In adults taking Lamictal in addition to another medication for their bipolar or mood disorder (called adjunctive therapy), 13 out of 1,000 patients experienced a serious rash.

In children taking Lamictal, in addition to another medication, for seizures, the risk of developing a serious rash was approximately 8 per 1,000 patients.

Who is More Likely to Develop a Serious Skin Rash with Lamictal?

Factors that may increase a person's risk of developing a serious skin rash include taking Lamictal with valproate, which is believed to increase the levels of Lamictal in a person's bloodstream. In addition, taking more than the recommended first dose of Lamictal, or increasing the dose at a higher than recommended manner may increase a person's risk.

Still, the rash can appear regardless of these factors -- they just make it more likely.

Also, while most cases of serious rash associated with Lamictal occur within 2 to 8 weeks of starting it, there are reports of serious skin rashes occurring after a person has been on Lamictal for a longer period of time, like 6 months. So, while making it through the first two months of therapy with Lamictal without a rash may ease your mind a bit, please be aware that you can still develop a serious rash -- so continue close followup with your doctor and report any concerns right away.

It's important to note that benign (not harmful) rashes can occur with Lamictal. But it's not possible to determine which rashes are serious and which are not. So with any rash, your doctor will have you stop Lamictal, unless its very clear the rash is not medication-related.

What Does This Mean for Me if I'm Taking Lamictal?

Lamictal is an effective maintenance therapy for people with bipolar disorder. That being said, before starting Lamictal, it's important to review this potential rare but severe side effect with your doctor.

In addition to rash, any other signs of an immune system reaction, like fever or swollen lymph nodes, should also be reported right away to a doctor.


FDA Lamictal (2010). Lamictal. Retrieved January 22nd 2016.

Nierenberg AA. A Critical Appraisal of Treatments for Bipolar Disorder. Prim Care Companion J Clin Psychiatry. 2010; 12(Suppl 1):23-29.

Parveen S & Javed MA. Steven Johnson Syndrome associated with Lamotrigine. Pak J Med Sci 2013 Nov-Dec; 29(6):1450-52.

DISCLAIMER: The information in this site is for educational purposes only. It should not be used as a substitute for personal care by a licensed physician. Please see your doctor for diagnosis and treatment of any concerning symptoms or medical condition.

Continue Reading